Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2003, 1:52 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 1:52 PM EDT (17:52 UTC)
- Expired
- Jun 28, 2003, 2:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Isabella County, MI, Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989 WUUS53 KGRR 281752 SVRGRR MIC073-107-281830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 151 PM EDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ISABELLA COUNTY IN CENTRAL MICHIGAN MECOSTA COUNTY IN CENTRAL MICHIGAN * UNTIL 230 PM EDT * AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF BLANCHARD...OR ABOUT 16 MILES NORTH OF STANTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEIDMAN...BRINTON AROUND 210 PM EDT BEAL CITY AROUND 215 PM EDT ROSEBUSH AROUND 225 PM EDT HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER... IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4349 8529 4348 8502 4370 8467 4378 8503 $$ JK EO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:58 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 28, 11:58 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 AM EDT SAT JUN 28 2003 ONLY CHANGES IN UPDATE WAS TO FRESHEN WORDING FOR THE AFTERNOON. MAX TEMPS WERE LEFT UNCHANGED. LINE OF CONVECTION CURRENTLY ACROSS LAKE MICHIGAN IS EXPECTED TO PUSH EAST AND MAIN BATCH SHOULD BE COMING INTO THE COAST BY 2 PM. EXPECT HAIL TO BE THE MAIN THREAT WITH THESE STORMS WITH VIL OF THE DAY ESTIMATED TO BE IN THE 40-45 RANGE. STORMS IN THE VICINITY OF THE WARM FRONT WILL NEED TO BE WATCHED FOR ROTATION...BUT HELICITY VALUES FROM OBSERVED AND LAPS SOUNDINGS THIS MORNING ARE NOT OVERLY IMPRESSIVE. ZONE UPDATE OUT. OSTUNO .GRR...NONE.
Hazardous weather outlook, Jun 28, 9:50 AM EDT, 4 hours 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 950 AM EDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIR WEATHER SHOULD PREVAIL THROUGH MOST OF NEXT WEEK BUT THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON INDEPENDENCE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. OSTUNO
In the hours before
Special weather statement, Jun 28, 12:50 PM EDT, 1 hour 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-282245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT SAT JUN 28 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 28, 12:54 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Montcalm | 51 min |
| Jun 28, 3:12 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 48 min |
| Jun 28, 3:31 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 59 min |
| Jun 28, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 59 min |
| Jun 28, 5:28 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 62 min |
| Jun 28, 5:51 PM EDT | Tornado Warning | GRR | Jackson | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.